Kansas, 2004

Hail in Kansas, August 24, 2004

August 24, 2004 · NWS TOP · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 3:25 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 3:25 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT TUE AUG 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS
TONIGHT AND WEDNESDAY.

THE 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY
SHOWED A LONGER WAVE LENGTH TROUGH ACROSS THE WESTERN CONUS WITH A
DOWN STREAM UPPER LEVEL RIDGE ACROSS THE EASTERN CONUS. A SHORTER
WAVE-LENGTH TROUGH WAS LIFTING NORTHEAST ACROSS THE CENTRAL AND
NORTHERN PLAINS THIS AFTERNOON. A SECOND SHORTER-LENGTH TROUGH WAS
MOVING NORTHEAST ACROSS EASTERN AZ AND WESTERN NM.

THE 20Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY EXTENDING FROM
SOUTHEAST KS...NORTHWEST INTO THE NORTHWEST PART OF THE STATE. THE
BEST SURFACE CONVERGENCE WAS LOCATED ACROSS WEST-CENTRAL KS. THE CAP
MAY BE A BIT STRONGER AFTER OBSERVING THE VISIBLE SATELLITE AND THE
LACK OF ENHANCED CU ALONG THE SFC OUTFLOW BOUNDARY.

THE ETA AND GFS HAVE SIMILAR SOLUTIONS. BOTH MODELS SHOW
THUNDERSTORMS DEVELOPING ACROSS NORTH-CENTRAL KS AND SOUTHWEST
NEBRASKA ALONG AND NORTH OF THE SURFACE OFB. THE THUNDERSTORMS WILL
MOST LIKELY FORM A COMPLEX OF THUNDERSTORMS (MCS) LATE THIS EVENING
AND MOVE EAST ACROSS THE NORTHERN COUNTIES TONIGHT. EVEN THOUGH
THE MODELS BOTH SHOW THE HIGHEST QPF ALONG THE NORTHERN
COUNTIES...NORTHWARD ACROSS NE. I WILL GO WITH LIKELY POPS ACROSS
THE EASTERN COUNTIES AFTER MIDNIGHT...SINCE OUTFLOW FROM THE MCS
MAY PROVIDE ENOUGH SURFACE CONVERGENCE FOR THUNDERSTORMS TO DEVELOP
SOUTHWARD ACROSS THE FA LATER TONIGHT. ALSO AN INTENSE MCS WILL
BEGIN TO MOVE RIGHT AND FOLLOW THE THE HIGHEST THETA-E AXIS...WHICH
SHOULD BE ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA LATE
TONIGHT AND EARLY WED MORNING. ANY ADDITIONAL HEAVY RAINFALL OVER
THE I-70 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO THE SATURATED
GROUND FROM MONDAY NIGHTS HEAVY RAINFALL. THEREFORE I KEPT THE
FLASH FLOOD WATCH GOING THROUGH 600 AM WEDNESDAY MORNING. THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS TONIGHT WITH ANY MCS OR SQUALL WITH
LOWER TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN KS. THE LLJ WILL
STRENGTHEN...WHICH COULD ENHANCE THE LOW-LEVEL VERTICAL WINDSHEAR
CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS.

THE MCS/SQUALL LINE WILL MOVE EAST OF THE AREA BY THE MID AND LATE
MORNING HOURS ON WED. ANOTHER OUTFLOW BOUNDARY MAY FORM DUE TO THE
LATE NIGHT/EARLY MORNING THUNDERSTORMS. SURFACE CONVERGENCE ALONG
THIS BOUNDARY MAY CAUSE THUNDERSTORMS TO REDEVELOP ACROSS THE AREA
WEDNESDAY AFTERNOON. TEMPERATURES ACROSS THE WARM SECTOR SOUTH OF
THE OFB WILL WARM INTO THE 90S WEDNESDAY AFTERNOON. THE THREAT FOR
SCATTERED THUNDERSTORMS ACROSS THE AREA WILL CONTINUE INTO WEDNESDAY
NIGHT.

A 5H TROUGH OVER THE SOUTHWESTERN US WILL DEVELOP ON THURSDAY AND
SLOWLY LIFT NORTHEAST ACROSS THE AREA ON SATURDAY. SOUTHWEST FLOW
ALOFT MAY HELP TO MOVE THE SURFACE DRYLINE INTO EASTERN KS ON
THURSDAY. SURFACE CONVERGENCE AHEAD OF THE DRYLINE MAY BREAK THE CAP
FOR ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND
EVENING. TEMPERATURES WILL WARM ONCE AGAIN INTO THE 90S. A NORTHERN
STREAM 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS LATE THU AND
FRI CAUSING A COLD FRONT TO MOVE SOUTH ACROSS THE AREA LATE FRI.
SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON AND FRIDAY NIGHT
ACROSS THE FA. EVEN THOUGH THE FRONT WILL MOVE SOUTH OF THE AREA ON
SATURDAY...THE 5H TROUGH LIFTING NORTHEAST FROM THE DESSERT
SOUTHWEST MAY CAUSE THE 850MB WINDS TO BACK TO THE SOUTH AND
TRANSPORT DEEPER GULF MOISTURE NORTH OF THE FRONT. IF THE GFS
SOLUTION IS CORRECT SATURDAY AND SATURDAY NIGHT COULD BE WET WITH
ISENTROPIC LIFT CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ATTM I WILL
ONLY GO WITH SLIGHT POPS ON SATURDAY AND SATURDAY DUE TO MODEL
UNCERTAINTY IN TIMING AND INTENSITY OF THE DESSERT SOUTHWEST 5H
TROUGH. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MID MS RIVER
VALLEY ON SUNDAY CAUSING SKIES TO CLEAR AND HIGH TEMPERATURES TO
WARM INTO THE MID 80S. ZONAL FLOW WILL DEVELOP EARLY NEXT WEEK
KEEPING THE AREA DRY AND WARMING HIGH TEMPERATURES BACK TO NEAR 90
DEGREES BY NEXT TUESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FFA TONIGHT FOR AREAS ALONG
AND EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE.

&&
Hazardous weather outlook, Aug 24, 3:37 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT TUE AUG 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
437 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THEM COULD BE
SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...HEAVY RAINS MAY AGAIN OCCUR AND CAUSE FLOODING.
A FLOOD WATCH IS IN EFFECT FOR NORTHEAST AND EAST CENTRAL KANSAS
UNTIL 6 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Riley

When
August 24, 8:48 PM CST
Where
Riley County, Randolph
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.767

Hail, Nemaha

When
August 24, 10:05 PM CST
Where
Nemaha County, 7 mi N of Goff
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

Hail, Nemaha

When
August 24, 10:17 PM CST
Where
Nemaha County, 4 mi NNW of Goff
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417593, 5417594, 5417595.